Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2008, 4:47 PM MDT for Yuma County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2008, 4:47 PM MDT (22:47 UTC)
- Expired
- Aug 4, 2008, 5:16 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -427 J/kg
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:58 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 4, 1:58 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 158 PM MDT MON AUG 4 2008 .SYNOPSIS... 1251 PM MDT MON AUG 4 2008 ANALYSIS OF WATER VAPOR IMAGERY INDICATES A BROAD, FLATTENING MID/UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN PLAINS. A QUASI-STATIONARY COLD FRONT WAS POSITIONED OVER SOUTHERN NEBRASKA ROUGHLY ALONG A LINE FROM KIMBALL TO HASTINGS. SHORTWAVE TROUGH OVER THE DAKOTAS CONTINUES TO SLIDE SOUTHEASTWARD INTO THE WESTERN GREAT LAKES. FOLTZ && .DISCUSSION... 1251 PM MDT MON AUG 4 2008 PRIMARY FORECAST ISSUES REVOLVE AROUND TIMING AND AREAL COVERAGE OF PRECIP THE NEXT SEVERAL DAYS. MODELS ARE IN DECENT AGREEMENT IN SAGGING THE COLD FRONT THROUGH THE CWA BY MIDDAY TUESDAY. WEAK FORCING ALONG AND BEHIND THE FRONT AND MOIST EASTERLY FLOW WILL ALLOW FOR THE DEVELOPMENT OF PRECIP OVER MOST OF THE CWA BY LATE THIS EVENING. ANTICIPATE EXTENSIVE STRATUS THROUGH MUCH OF THE DAY TUESDAY ALONG WITH RESIDUAL PRECIP SO HAVE TRIMMED A FEW DEGREES OFF OF INHERITED MAX TEMPS...ESPECIALLY OVER THE NORTHWESTERN HALF OF THE CWA WHICH SHOULD BE POST-FRONTAL DURING THE DAY. COULD SEE TEMPS EVEN A FEW DEGREES COOLER IF LOW STRATUS SETS UP AS PROGGED BY THE NAM. RATHER THAN MAKING DRASTIC CHANGES...HAVE OPTED TO TREND TEMPS DOWNWARD GRADUALLY AS MENTIONED BEFORE. OVERNIGHT SHIFT MAY NEED TO REVISIT TEMPS AND ADJUST ACCORDINGLY. BY WEDNESDAY MORNING...MEAN LONGWAVE MID/UPPER LEVEL TROUGH BEGINS TO DIG SOUTHWARD OVER THE GREAT LAKES AND NEW ENGLAND STATES WHILE THE MID/UPPER LEVEL RIDGE BEGINS TO BUILD BACK INTO THE INTERMOUNTAIN WEST AND GREAT BASIN REGION PUTTING THE CENTRAL HIGH PLAINS IN NORTHWEST FLOW WHICH IS ATYPICAL FOR MID-SUMMER. WITH THE COLD FRONT STALLED OUT JUST SOUTH OF THE CWA...WILL SEE CONTINUED PRECIP CHANCES FOR THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVE TROUGHS MOVE THROUGH THE AREA WITH THE FIRST ONE ARRIVING BY WEDNESDAY NIGHT. CURRENT GUIDANCE INDICATES BEST FORCING FOR ASCENT WILL RESIDE OVER THE NORTHEASTERN HALF OF THE CWA SO HAVE ORIENTED POPS ACCORDINGLY. ECMWF SHOWING RIDGE BEGINNING TO FLATTEN AGAIN BY SATURDAY MORNING AS A SHORTWAVE TROUGH BEGINS TO AMPLIFY OVER THE WESTERN CONUS. LEAD H7 SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT PROGGED TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY SO HAVE LOW CHANCE POPS GOING OVER THE SOUTHEASTERN HALF OF THE CWA. AS THE SHORTWAVE TROUGH TRANSLATES EASTWARD OUT OF THE AREA BY SUNDAY NIGHT...H5 RIDGE WILL BEGIN TO BUILD BACK INTO THE AREA ONCE AGAIN. H85 TEMPS FAIRLY STEADY IN THE UPPER TEENS TO LOW 20S C THROUGH THE FORECAST PERIOD RESULTING IN NEAR NORMAL MAX TEMPS IN THE MID TO UPPER 80S. FOLTZ && .AVIATION... 1127 AM MDT MON AUG 4 2008 FOR THE 18Z TAFS... MID LEVEL CLOUDS BEGINNING TO SCATTER OUT WITH SURFACE HEATING. COLD FRONT ANALYZED NEAR KMCK WILL SLOWLY SLIDE SOUTHWEST TODAY. MAIN AVIATION CONCERNS WILL BE WIDELY SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS. WILL BE HIT AND MISS SO DECIDED TO GO WITH VCTS IN TAFS. STRONG WINDS/SMALL HAIL WILL HOWEVER ACCOMPANY STRONGER THUNDERSTORMS. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 4, 10:41 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT MON AUG 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT MON AUG 4 2008 /1141 AM CDT MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR NORTON AND GRAHAM COUNTIES IN NORTHWEST KANSAS FOR HEAT INDICES APPROACHING 105 DEGREES. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF THE AREA. HOWEVER...THUNDERSTORMS MAY BE MORE ACTIVE ALONG A COLD FRONT NEAR THE KANSAS AND NEBRASKA STATE LINE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE WEATHER PATTERN IS EXPECTED INTO THE WEEKEND. THIS WILL CONTINUE TO BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA. ON WEDNESDAY AFTERNOON AND EVENING...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. OTHERWISE...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 24
In the hours before
Special weather statement, Aug 4, 3:52 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT MON AUG 4 2008 COZ090-042215- YUMA COUNTY- 352 PM MDT MON AUG 4 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF IDALIA...AND MOVING SOUTHWEST AT 4 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 55 MPH AND HOURLY RAINFALL RATES OF ONE INCH PER HOUR OR GREATER ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 196 AND 209. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 220 AND 224. THEDE
Special weather statement, Aug 4, 4:29 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 429 PM MDT MON AUG 4 2008 COZ091-KSZ013-042300- KIT CARSON COUNTY-SHERMAN- 429 PM MDT MON AUG 4 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF KANORADO...AND MOVING NORTHEAST AT 8 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Special weather statement, Aug 4, 4:45 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 445 PM MDT MON AUG 4 2008 COZ090-042315- YUMA COUNTY- 445 PM MDT MON AUG 4 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEARTSTRONG...AND MOVING NORTHEAST AT 14 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 246 AND 254. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:07 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| Aug 3, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 36 min |
| Aug 4, 4:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.